Dapsone-induced methhaemoglobinaemia: A source of diagnostic confusion: a source of diagnostic confusion

D Craig, I S Cadden, W P Gormley, M S Riley, F G Jones, M F McMullin

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)

Abstract

Arterial desaturation as measured using pulse oximetry may not reflect cardiorespiratory disease; other possible causes, including certain drugs, should be sought. Within the literature, examples exist of dapsone-induced methaemoglobinaemia causing diagnostic confusion, particularly where respiratory disease is a feature. Few cases have been reported that demonstrate the potential of relatively low levels of methaemoglobinaemia to upset pulse oximetry readings. We describe three examples of dapsone-induced methaemoglobinaemia emphasising the potential for low-grade methaemoglobinaemia to cause diagnostic confusion. Widespread use of the pulse oximeter indicates this problem may occur more regularly, hence there is a need for increased awareness.
Original languageEnglish
Pages (from-to)194-196
Number of pages3
JournalInternational Journal of Clinical Practice
Volume54
Issue number3
Publication statusPublished - 2000

Keywords

  • Adolescent
  • Adult
  • Dapsone
  • Diagnosis, Differential
  • Female
  • Folic Acid Antagonists
  • Humans
  • Male
  • Methemoglobinemia
  • Middle Aged
  • Oximetry
  • Treatment Outcome

Fingerprint

Dive into the research topics of 'Dapsone-induced methhaemoglobinaemia: A source of diagnostic confusion: a source of diagnostic confusion'. Together they form a unique fingerprint.

Cite this